Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 8, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 30, 1998, 2:23 AM CDT for 4 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 1998, 2:23 AM CDT (07:23 UTC)
- Expired
- Jul 30, 1998, 6:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Douglas County, KS, Jackson County, KS, Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1098 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 300723 FFWTOP KSC027-041-045-061-085-087-143-149-161-177-197-301100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 223 AM CDT THU JUL 30 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS NORTHERN AND CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS NORTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS GEARY COUNTY IN EAST CENTRAL KANSAS SOUTHERN JACKSON COUNTY IN NORTHEASTERN KANSAS JEFFERSON COUNTY IN NORTHEASTERN KANSAS OTTAWA COUNTY IN NORTH CENTRAL KANSAS SOUTHERN POTTAWATOMIE COUNTY IN NORTHEASTERN KANSAS SOUTHERN RILEY COUNTY IN NORTHEASTERN KANSAS SHAWNEE COUNTY IN EAST CENTRAL KANSAS WABAUNSEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 600 AM CDT * AT 220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAINS WERE LINED UP ALONG AND 25 MILES EITHER SIDE OF LINE FROM MINNEAPOLIS THROUGH ABILENE JUNCTION CITY...MANHATTAN...TOPEKA AND LAWRENCE. THE STORMS WERE MOVING TO THE EAST AT AROUND 25 MPH. * THE THUNDERSTORMS ARE EXPECTED TO CONTINUE UNTIL SUNRISE OVER THE SAME AREAS AND WILL LIKELY PRODUCE RAINFALLS OF 2 TO 4 INCHES WITH SOME LOCATIONS POSSIBLY GETTING UP TO 5 OR 6 INCHES. THE RAINS ARE FALLING OVER ALREADY SATURATED GROUND SO CONSIDERABLE RUNOFF AND FLASH FLOODING OF CREEKS AND STREAMS IS EXPECTED. DONT DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. PEOPLE ALONG AND 25 MILES EITHER SIDE OF I-70 SHOULD MONITOR FLOOD CONDITIONS...AND BE PREPARED TO MOVvE TO HIGHER GROUND...SHOULD FLOODWATERS THREATEN. PB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:00 PM CDT, 11 hours 23 minutes earlier.
Area forecast discussion, Jul 29, 3:00 PM CDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 300 PM CDT WED JUL 29 1998 RAINFALL CHANCES/AMOUNTS MAIN FORECAST PROBLEMS THIS CYCLE COMPLEX SURFACE PATTERN OVER KS, OK, AND NE. TWO BOUNDARIES TO WORRY ABOUT AND HEAVY RAINFALL POSSIBLE FROM BOTH OF THEM. OBSERVED AND FORECAST SOUNDINGS INDICATE GOOD MOISTURE WITH HIGH PW'S AND DEEP WARM CLOUD LAYER. BOTH ETA AND AVN SHOW DEEP LAYER FORCING FOR VERTICAL MOTION ACROSS NERN KS TONIGHT INTO THURSDAY. LOW-LEVEL POSITIVE THETA-E ADVECTION ALSO PRONOUNCED IN THE AREA AND MCS DEVELOPMENT MACROS POINT TO GOOD POSSIBILITY OF DEVELOPMENT FROM CENTRAL INTO EAST CENTRAL KS TONIGHT. ADDITIONALLY, RADAR PRECIP ESTIMATES FROM LAST NIGHT APPEARED TO BE ONLY ABOUT 60 PERCENT OF OBSERVED VALUES SO CONTINUED PRECIPITATION EFFICIENCY EXPECTED TONIGHT. FOR ALL THE ABOVE REASONS PLUS RELATIVELY LOW FFG VALUES, WILL ISSUE A FLASH FLOOD WATCH FOR CWA TONIGHT. FORCING CONTINUES ON THURSDAY AND HIGH POPS CONTINUED THEN AS NEBRASKA BOUNDARY SAGS SWD INTO KS. APPEARS MAIN FORCING WILL EXIT NORTHERN KS LATE THURSDAY NIGHT AND EARLY FRIDAY AS FRONT CONTINUES SAGGING SWD INTO OK AND UPPER SHORTWAVE TROUGH MOVES SOUTHEAST. TEMPERATURES BEHIND FRONT SHOULD BE SLIGHTLY COOLER THAN FWC GUIDANCE IN CLOUDS/RAIN AND NORTHEAST WINDS. .TOP...FLASH FLOOD WATCH FOR NC, NE, AND EC KS TONIGHT GDP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 10:25 PM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| Jul 29, 11:32 PM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Geary | 3 hr |
| Jul 30, 2:23 AM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| Jul 30, 2:23 AM CDT | Flash Flood Warning | TOP | Pottawatomie | 4 hr |
| Jul 30, 2:23 AM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Geary, Riley, Wabaunsee | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.